Kansas, 2005

Hail in Kansas, March 20, 2005

March 20, 2005 · NWS DDC · 9 events in 5 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 20, 2:12 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Mar 20, 2:12 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
212 PM CST SUN MAR 20 2005

.DISCUSSION...

DAYS 1-2...
AS ONE WEAK S/W TROF SWINGS NORTHEAST ACROSS SOUTHWEST KANSAS THIS
AFTERNOON SOME 85H WAA SHOWERS WILL SLOWLY MOVE NORTH OF THE AREA.
THIS PCPN WILL BE QUICKLY REPLACED BY A CHC OF CONVECTION AS
OUR NEXT, STRONGER S/W TROF APPROACHES FROM THE WEST. ALREADY
SEEING LIGHTNING STRIKES WITH THIS COLD (-25 TO -28C) SYSTEM.
MODELS PROGGING SOME CAPE AND DECENT LAPSE RATES WITH MOIST CONV
EXTENDING FROM ROUGHLY SCOTT CITY TO COLDWATER BY 00Z MON.
CAPE/VVEL IMPROVE AS S/W TROF AND LEFT EXIT REGION OF 25H JET
MOVES INTO THE PANHANDLE OF TX/OK OVERNIGHT SO WILL RETAIN THE
MENTION OF TSRA THROUGH THE OVERNIGHT HOURS INTO EARLY MONDAY
MORNING. AS THIS FORCING SHIFTS EAST OF THE AREA ON MONDAY, CAA
WILL DEVELOP AND WRAP AROUND MOISTURE/85H-7H FGEN FORCING BEGINS
TO MOVE INTO THE AREA FROM THE NORTHWEST. CLOUDS AND CAA ARGUES TO
KEEP TEMPS ON THE COLD SIDE BUT DID BASE TEMPS ON 85H TEMPS GIVEN
GUSTY WINDS SHOULD PROVIDE FOR SOME DECENT MIXING DEPTH.

AS THIS SYSTEM SLOWLY MOVES EAST ACROSS OK/SRN KS MONDAY
NIGHT-TUESDAY CAA WILL CONTINUE AND PCPN CHCS APPEAR TO REMAIN
OVER MOST OF SW KS THROUGH THE OVERNIGHT HOURS. LOW LVLS CONTINUE
TO COOL SO WILL BEGIN TO INTRODUCE A MIX OF RAIN/SNOW OVERNIGHT
WITH A CHANGE OVER TO ALL SNOW BY  DAYBREAK BASED ON PROGGED MODEL
SOUNDINGS. TUESDAY LOOKS COLDER THAN MONDAY, ESPECIALLY
IN THE NORTH. SOME SUNSHINE IN THE SW POSSIBLE LATE IN THE DAY SO
WENT WITH THE WARMER TEMPS NEAR EHA.

DAYS 3-7...
THE MEDIUM RANGE MODELS CONTINUE TO BE SOMEWHAT CONSISTENT WITH THE
MAIN UPPER LEVEL WAVES THAT WILL BE AFFECTING SOUTHWEST KANSAS
THROUGH THIS WEEK.  THE FIRST SYSTEM WILL BE EXITING THE CENTRAL
PLAINS ON TUESDAY WHILE THE NEXT SYSTEM MOVES ONSHORE LATE IN THE
WEEK.  A FEATURE THE MODELS SEEM TO BE STRUGGLING WITH IS THE WEAK
WAVE THAT IS FORECAST TO MOVE OUT ACROSS THE REGION WEDNESDAY NIGHT
AND THURSDAY.  THE 06Z GFS DEEPENED THIS SYSTEM QUITE A BIT COMPARED
TO THE 00Z RUN AND NOTICED THAT THE 12Z GFS HAS DAMPENED IT OUT TO
AN OPEN WAVE AGAIN.  THE GRIDS CURRENTLY MENTION A SLIGHT CHANCE FOR
SHOWERS WEDNESDAY NIGHT.  DUE TO THE UNCERTAINTY IN THE MODELS, HAVE
DECIDED TO KEEP THE MENTION OF PRECIP IN THE FORM OF A SLIGHT CHANCE
FOR THUNDERSTORMS.

LATE IN THE WEEK, THE MEDIUM RANGE MODELS HOLDING ON TO THE IDEA OF
A PROGRESSIVE WAVE PATTERN WITH ANOTHER WAVE MOVING EAST INTO THE
CENTRAL CONUS ON SATURDAY.  THE UKMET AND ECMWF ARE SHOWING SOME
FINER DETAIL WITH INDIVIDUAL WAVES MOVING THROUGH THE SOUTHERN
PLAINS AND OUT OF THE NORTHERN ROCKIES. NOT SURE ABOUT THE VALIDITY
OF THIS IDEA ESPECIALLY THIS FAR OUT BUT WILL CONTINUE WITH THE
SLIGHT CHANCE FOR RAIN FRIDAY NIGHT AND SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  44  49  32  44 /  50  50  30  20
GCK  39  46  31  45 /  30  40  40  10
EHA  37  52  32  49 /  20  30  30  10
LBL  40  51  32  48 /  20  20  20  10
HYS  45  47  32  39 /  90  90  70  30
P28  49  54  37  45 /  80  70  40  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
.KS...NONE.

&&

BURGERT/GERARD
Hazardous weather outlook, Mar 20, 5:00 AM CST, 13 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
500 AM CST SUN MAR 20 2005

KSZ061-062-074-075-084-085-211100-
GRANT-HAMILTON-KEARNY-MORTON-STANTON-STEVENS-
500 AM CST (400 AM MST) SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KSZ030-031-043>046-063>066-076>081-086>090-211100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRAY-HASKELL-
HODGEMAN-KIOWA-LANE-MEADE-NESS-PAWNEE-PRATT-RUSH-SCOTT-SEWARD-
STAFFORD-TREGO-
500 AM CST SUN MAR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON
INTO SUNDAY EARLY EVENING. AT THIS TIME, SEVERE THUNDERSTORMS ARE NOT
ANTICIPATED.

A STORM SYSTEM OVER ARIZONA TODAY WILL MOVE INTO THE PLAINS
TODAY AND TONIGHT. THE SYSTEM WILL COMBINE WITH SOME LOW LEVEL
MOISTURE RETURNING NORTH FROM THE GULF TO PRODUCE SHOWERS AND
THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

06

The radar

The Dodge City radar (KDDC), 54 km away, was scanning. The volume nearest the first event began at 00:45 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Hodgeman

When
March 20, 6:45 PM CST
Where
Hodgeman County, 11 mi NNE of Jetmore
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -99.817

Hail, Ness

When
March 20, 6:45 PM CST
Where
Ness County, 14 mi SSE of Ness City
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.267, -99.800

Hail, Hodgeman

When
March 20, 6:47 PM CST
Where
Hodgeman County, 11 mi NE of Jetmore
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.200, -99.750

Hail, Hodgeman

When
March 20, 7:10 PM CST
Where
Hodgeman County, 8 mi N of Hanston
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.233, -99.717

Hail, Pawnee

When
March 20, 7:40 PM CST
Where
Pawnee County, 26 mi WNW of Larned
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.317, -99.550

Hail, Rush

When
March 20, 7:48 PM CST
Where
Rush County, Alexander
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.467, -99.550

Hail, Rush

When
March 20, 8:10 PM CST
Where
Rush County, 2 mi SSW of Nekoma
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
38.433, -99.450

Hail, Rush

When
March 20, 8:19 PM CST
Where
Rush County, 8 mi WNW of Rush Center
Measured
1 in hail
Reported by
STORM CHASER
Coordinates
38.517, -99.433

One inch diameter hail covered the ground to a depth of 4 inches. One vehicle slid off into the ditch.

Hail, Kiowa

When
March 20, 9:40 PM CST
Where
Kiowa County, 6 mi S of Greensburg
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.517, -99.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5445635, 5445636, 5440406, 5440407, 5440408, 5440409, 5440410, 5440411, 5440412.